By Christian Duffin
Children with eczema do not experience negative side effects through routine, long term use of topical corticosteroids, new research suggests.
Parents and pharmacists commonly believe that topical corticosteroids causes skin thinning, but researchers from Australia challenged this view after a study of 92 children, of whom 70 had topical corticosteroids and 22 controls who did not.
The researchers examined the children for signs of skin thinning and also studied treated and untreated skin using dermoscopy, a technique which uses a microscope to search for skin damage.
There was no significant difference between the proportion of steroid-exposed and steroid-naive children who showed signs of atrophy, and mild grade 1 telangiectasia of the cubital fossa was observed in 3.3% of the test group and 3.1% of the control group, a non-significant difference.
The researchers found no evidence of skin thinning even though the children were given a high enough dose to produce complete control of their eczema.
Study leader Dr Gayle Fischer, associate professor of dermatology at the University of Sydney, concluded: 'Parents should be reassured. We hope that our work will give them confidence to use topical corticosteroids safely and effectively.'
Topical steriods 'do not thin skin'